Econometrica: Sep 2011, Volume 79, Issue 5

Games With Discontinuous Payoffs: A Strengthening of Reny's Existence Theorem

https://doi.org/10.3982/ECTA8949
p. 1643-1664

Andrew McLennan, Paulo K. Monteiro, Rabee Tourky

We provide a pure Nash equilibrium existence theorem for games with discontinuous payoffs whose hypotheses are in a number of ways weaker than those of the theorem of Reny (1999). In comparison with Reny's argument, our proof is brief. Our result subsumes a prior existence result of Reny (1999) that is not covered by his theorem. We use the main result to prove the existence of pure Nash equilibrium in a class of finite games in which agents' pure strategies are subsets of a given set, and in turn use this to prove the existence of stable configurations for games, similar to those used by Schelling (1971, 1972) to study residential segregation, in which agents choose locations.

Log In To View Full Content

Back